Taking too much Benadryl can kill you.
But some teens and children are intentionally overdosing on the over-the-counter antihistamine as part of a social media “challenge” that may have already turned deadly.
Chloe Phillips, a 15-year-old from Oklahoma, was pronounced dead on August 21 after overdosing on antihistamines as part of the “Benadryl challenge.”
The Benadryl challenge, which involves ingesting large amounts of the medication in order to hallucinate, has prompted warnings from health professionals in the US and Australia, who say the TikTok game can be fatal.
In July, Cook Children’s Medical Centre in Texas warned three teens had been hospitalized in one week after taking part in the online fad.
Phillips was declared officially dead in the early morning hours of the hot August day. The teen was participating in a viral internet challenge that encourages teens to take as many Benadryl pills as they can stomach to experience hallucinations and other mind-altering effects. However, as was evident from Phillips’s experience, the challenge can prove deadly.
Now, Janette Sissy Leasure, Chloe’s great aunt, posted a now-deleted message on Facebook urging families to be on alert for kids taking part in the “Benadryl challenge.”
“This needs to stop taking our kids or putting them in the hospital,” she wrote on Facebook.
“Don’t let it take anymore kids…I don’t want to see any families go through what we are going through right now,” she wrote.
She added, “Don’t ever say this can’t happen to you. Kids are like, ‘the other person was okay, so I’ll be okay.’ Try to always know what your kids are doing or taking.”
More from Daily Mail:
‘Chloe was a sophomore at Blanchard High School, where she was actively involved in yearbook and track,’ according to an obituary.
‘Chloe loved music, dancing, video games, and being a social butterfly with her friends.
‘Chloe was an extremely intelligent young woman and dreamed of one day going to college and becoming a lawyer.
‘On that journey, she looked forward to her first kiss, getting her driver’s license, and one day going to Paris.
‘Chloe’s faith kept her steadfast; she always stood up for what she believed in, and she showed kindness and compassion in everything she did.’
The ‘Benadryl challenge’ is a new game in which teens on TikTok are encouraged to take as much allergy medicine as needed in order to hallucinate or trip out.
But health experts are warning that taking too much Benadryl can be fatal.
‘The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,’ said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information.
Overdosing on Benadryl leaves one vulnerable to heart attack, stroke, seizures, brain damage, and even death.
Watch the TikTok challenge that took her life here: Mori/Youtube
Sources: AWM, Daily Mail